Alert archive / Kansas / Wind Chill Advisories in 2008

Wind Chill Advisory 2, NWS Wichita, KS

December 20, 20084 counties in Kansas

NWS Wichita, KS issued this wind chill advisory at Dec 20, 2008, 3:05 PM CST for 4 counties in Kansas. It took effect at Dec 21, 2008, 12:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2008, 3:05 PM CST (21:05 UTC)
In effect from
Dec 21, 2008, 12:00 AM CST
Expired
Dec 21, 2008, 10:32 AM CST
In force
11 hr
Issued by
NWS Wichita, KS

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KICT 202105
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CST SAT DEC 20 2008


KSZ033-048-049-211100-
/O.NEW.KICT.WC.Y.0002.081221T0600Z-081221T1800Z/
LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH...SALINA
305 PM CST SAT DEC 20 2008

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM CST
SUNDAY. 

NORTH WINDS WILL COMBINE WITH EXTREMELY COLD TEMPERATURES TO
PRODUCE WIND CHILL VALUES BETWEEN MINUS 15 AND MINUS 20 DEGREES
BELOW ZERO OVER PARTS OF CENTRAL KANSAS TONIGHT AND SUNDAY
MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

SCHRECK
2 follow-up statements
000 
WWUS43 KICT 211003
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
403 AM CST SUN DEC 21 2008

KSZ032-211800-
/O.EXA.KICT.WC.Y.0002.000000T0000Z-081221T1800Z/
RUSSELL-
INCLUDING THE CITY OF...RUSSELL
403 AM CST SUN DEC 21 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

NORTH WINDS WILL COMBINE WITH EXTREMELY COLD TEMPERATURES TO
PRODUCE WIND CHILLS BETWEEN 15 AND 20 DEGREES BELOW ZERO OVER
PARTS OF CENTRAL KANSAS THIS MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND NORTHERLY WINDS
OF 5 TO 10 MPH WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL
RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT
TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

KSZ033-048-049-211800-
/O.CON.KICT.WC.Y.0002.000000T0000Z-081221T1800Z/
LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH...SALINA
403 AM CST SUN DEC 21 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

NORTH WINDS WILL COMBINE WITH EXTREMELY COLD TEMPERATURES TO
PRODUCE WIND CHILLS BETWEEN 15 AND 20 DEGREES BELOW ZERO OVER
PARTS OF CENTRAL KANSAS THIS MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND NORTHERLY WINDS
OF 5 TO 10 MPH WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL
RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT
TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

ES
000 
WWUS43 KICT 211632
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1032 AM CST SUN DEC 21 2008


KSZ032-033-048-049-211745-
/O.CAN.KICT.WC.Y.0002.000000T0000Z-081221T1800Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...ELLSWORTH...SALINA
1032 AM CST SUN DEC 21 2008

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
CHILL ADVISORY. 

TEMPERATURES HAVE RISEN INTO THE SINGLE DIGITS ABOVE ZERO WHILE WIND
CHILL VALUES HAVE CLIMBED INTO IN THE SINGLE DIGITS BELOW ZERO.
THESE VALUES WILL CONTINUE TO CLIMB THROUGH THE REMAINDER OF THE DAY.

$$
COX

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 20, 2:59 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 20, 2:59 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CST SAT DEC 20 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE TEMPERATURES/WIND CHILLS TONIGHT AND
TOMORROW.

TONIGHT-MONDAY:
A STRONG COLD FRONT QUICKLY PUSHED THROUGH THE FORECAST AREA THIS
MORNING...AND SKIES HAVE GRADUALLY CLEARED BEHIND IT WITH THE
EXCEPTION OF FAR SOUTHEAST KANSAS. TEMPERATURES HAVE ACTUALLY FALLEN
AFTER THE CLOUDS CLEARED AS THE COOLER AIR FROM ALOFT MIXES DOWN.
HOWEVER...WE HAVE NOT SEEN THE SHARP DROP IN TEMPERATURES BEHIND
THIS FRONT THAT WE SAW ALMOST A WEEK AGO. ONE CONCERN FOR
TEMPERATURES TONIGHT IN CENTRAL KANSAS IS THAT THERE IS SNOW COVER
THERE NOW THAT WAS NOT THERE A WEEK AGO WHEN TEMPERATURES FELL BELOW
0. WINDS WILL BECOME LIGHT OVER PARTS OF CENTRAL KANSAS...ALLOWING
FOR RADIATIONAL COOLING.  ACROSS LINCOLN...ELLSWORTH AND SALINE
COUNTIES...WINDS ARE EXPECTED TO BE A BIT STRONGER...PUSHING WIND
CHILLS TO AROUND -15 DEGREES ESPECIALLY AROUND DAYBREAK. WILL BE
ISSUING A WIND CHILL ADVISORY FOR THESE COUNTIES. SOUTH OF THIS AREA
WILL BE IN THE SINGLE DIGITS ABOVE ZERO FOR LOWS TONIGHT...AND WILL
HAVE WIND CHILLS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO.

TEMPERATURES ON SUNDAY WILL STRUGGLE TO CLIMB ABOVE THE SINGLE
DIGITS IN CENTRAL KANSAS...AND INTO THE 20S IN SOUTH CENTRAL AND
SOUTHEAST KANSAS. SOUTHERLY WINDS WILL HELP TEMPERATURES WARM UP ON
MONDAY INTO THE MIDDLE 20S.

TUESDAY-FRIDAY:
AN UPPER TROUGH WILL COME THROUGH TUESDAY NIGHT...AND THERE WILL BE
A CHANCE FOR PRECIPITATION WITH IT ACROSS THE ENTIRE AREA. WHILE
CENTRAL KANSAS WILL LIKELY SEE SOME SNOW...TEMPERATURES WILL BE
WARMER ALOFT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS SO RAIN IS
MORE LIKELY THERE. WILL HAVE TO KEEP WATCHING THIS SYSTEM FOR THE
FINER DETAILS.

THURSDAY TO FRIDAY GETS A BIT TRICKIER AS THE MODELS ARE NOT
ON THE SAME PAGE. THE GFS WOULD LIKE TO PAINT AN UPPER TROUGH OVER
KANSAS AND SOME SNOWFALL FOR CENTRAL KANSAS ON THURSDAY...WHILE THE
ECMWF SHOWS THE TROUGH OVER SOUTHERN CALIFORNIA AT THAT TIME. WILL
FOLLOW HPC FORECAST DURING THIS TIME.

SCHRECK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LATEST VISIBLE IMAGERY WAS SHOWING THE MVFR (1-2KFT) CEILINGS
GRADUALLY ERODING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS DUE TO
GOOD ISENTROPIC DOWNGLIDE. THESE CEILINGS SHOULD CONTINUE TO
GRADUALLY ERODING FROM WEST TO EAST DURING THE AFTERNOON. AS A
RESULT...WE ARE EXPECTING THE CLOUDS TO MOVE OUT OF ALL OF THE TAF
SITES BY 22Z. HOWEVER...THE ARCTIC HIGH PRESSURE SYSTEM WILL
CONTINUE TO BUILD SOUTH AND KEEP SUSTAINED WIND SPEEDS BETWEEN 15
AND 25 KTS DURING THE COURSE OF THE AFTERNOON. THESE WIND SPEEDS
SHOULD BEGIN TO DIMINISH TOWARDS MIDNIGHT.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT     9  21   7  26 /   0  10  10  10
HUTCHINSON       5  18   5  25 /   0  10  10  10
NEWTON           5  18   5  25 /   0  10  10  10
ELDORADO         6  19   6  25 /   0  10  10  10
WINFIELD-KWLD    7  22   9  26 /   0  10  10   0
RUSSELL         -4  11   3  24 /   0  10   0  10
GREAT BEND      -3  14   5  24 /   0  10   0  10
SALINA          -2  12   1  24 /   0  10  10  10
MCPHERSON        4  16   4  25 /   0  10  10  10
COFFEYVILLE      8  21   7  26 /   0  10  10   0
CHANUTE          7  18   5  24 /   0  10  10  10
IOLA             7  17   4  24 /   0  10  10  10
PARSONS-KPPF     7  20   6  25 /   0  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY
FOR KSZ033-048-049.

&&
Hazardous weather outlook, Dec 20, 11:42 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1142 AM CST SAT DEC 20 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1142 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LATE TONIGHT....WIND CHILLS OF 5 TO 15 BELOW ARE POSSIBLE IN MOST
AREAS AS THE ARCTIC AIRMASS CONTINUES TO OVERSPREAD THE AREA. WITH
THE COLDER WIND CHILLS FOUND ACROSS CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS OF ZERO TO 10 BELOW ARE LIKELY LATE SUNDAY NIGHT AND
EARLY MONDAY MORNING...ESPECIALLY IN CENTRAL KANSAS.

THERE IS A SLIGHT CHANCE OF LIGHT SNOW ACROSS CENTRAL KANSAS
TUESDAY AND TUESDAY NIGHT...WHERE SOME ACCUMULATION IS POSSIBLE
LATE TUESDAY NIGHT. A CHANCE OF LIGHT RAIN OR LIGHT SNOW EXISTS
ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS TUESDAY NIGHT...WITH
LIGHT SNOW POSSIBLE IN SOUTHEAST KANSAS WEDNESDAY MORNING.

THE RANGELAND FIRE DANGER INDEX MAY REACH THE VERY HIGH CATEGORY
ON TUESDAY IN SUMNER AND COWLEY COUNTIES TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/ES

Nearby

Wind Chill Advisories in Kansas, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.